Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Does Anesthesia Cause Problems With Breathing And My Voice?

01/13/2009

Question:

I had my first surgery ever 3.5 weeks ago. I am having no pain in my throat, but I do feel as if I have to be careful when I swallow (I feel as if I may choke at times) and the quality of my voice is extremely different. This began 2 or 3 days after surgery, not immediately afterward. It feels like I cannot get enough air to support my voice and the result is a much weaker, higher, shakier pitch. I also run out of air at the ends of my phrases at times. Since I`ve been sitting in a chair all day, I am not sure if it is related to surgery or to compressing my diaphram. Can you help clarify for me?

Answer:

General anesthesia often, but not always, involves the placement of a breathing tube in the windpipe ("intubation"). In these cases, minor bruising of the voicebox (larynx) is quite common. In almost all cases, fortunately, the consequence is only a sore throat, with or without some mild hoarseness, lasting for a few days. The onset of these symptoms is soon after emerging (waking up) from the anesthesia. Symptoms that are first noticed only days afterward are unlikely to be due to the intubation or the anesthesia itself.

Any symptoms of breathlessness after surgery must however be taken seriously. The first duty of any physician is to rule out any potentially life-threatening disorder, and in the case of a patient who reports breathing difficulties the appropriate response is to urge you to call your physician to discuss your symptoms and/or go to the emergency room to make sure you do not have an important problem like a blood clot (pulmonary embolus) or a heart condition.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University